Has anyone tried Ibuprofen or advil/Tylenol etc before a bike ride to help with back pain?
Not the answer you would like but General rule is if your taking something to stop the pain while doing it… you shouldnt be riding.
You need to work on the problem. Go talk to doctor or see a physio is what I would advise.
If its a distance issue just work up to it.
Saw a doctor about it and he said there’s nothing he can see wrong, and said sometimes stuff just hurts, doesn’t necessarily mean anything’s injured or anything like that.
I’ve had lower back pain from riding (I normally DON’T have back pain of any kind).
Both time in the saddle and a better fit on the bike helped. That’s for regular road riding.
I still havent quite figured out my cyclocross lower back pain. It seems mud makes it worse somehow lol…
I’d get a second opinion as that doctor sounds either dumb or in hurry to see their next patient. Speak to a physiotherapist.
Avoid ibuprofen in particular. See https://www.nytimes.com/2017/07/05/well/move/bring-on-the-exercise-hold-the-painkillers.html
Finally work on core strength so your muscles can support your back properly. Plenty of resources online for that.
You definitely shouldn’t need to take meds just to ride pain free. Have you had a bike fit. Do you have pain off the bike. Are you able to do strength work and core work. Also go to either a physio or an osteopath you might have something out of line and a doctor wouldn’t know
Been doing core and strength work for over a year. 3 days a week of core work and 5 days of squats, deadlifts, etc strength training. Been doing yoga for 6 months twice a week. Have had both my road bike and mountain bike fitted by the same person. Road bike has zero pain. Zero pain off the bike. Only lower back pain on the mountain bike while riding fast.
Do you do things like Romanian deadlift or back lifts to strengthen your hamstrings. Lower back pain is more to do with your hamstrings and the lower back is working too hard. If you’re not doing I’d add them in
Unfortunately I have Mayo hospitals locally, which are known for not hiring great doctors. If anyone has a recommendation for a good physical therapist in Minnesota I’d love to hear.
you should ask a local cycling group. you’ll get more relevant referrals there. you can also try asking your PCP for a referral, sometimes you just have to ask.
Here’s a wild guess.
It sounds, to me, like it’s exertion, hip angle, and core and muscle activation. if you have a power meter you can gauge, and that is you’re probably applying more torque on the pedals than you do on your road bike, and in doing it you are using your back to do so. i.e., stomping. which probably also leads to leaning on the saddle in the direction of the extended pedal, to put more pressure on the pedal. core stability, your hips are moving up and down, and side to side, with the pedal. The downward stomp is probably using the back to hook your leg back. In other words, pedaling form and muscle recruitment.
PT for sure, and/or a fitness instructor to start activating things like your adductors and glutes. Your exercises, such as your deadlift, may be using more back. Lots of PT work is about teaching some muscles to start waking up and getting involved instead of just having the bigger muscles do all the work.
Ex (I’ve not used this guy’s videos at all, but I’ve done the exercises separately with PT as I needed to specifically activate my glutes and adductors as well): https://youtu.be/uAtXVs45I7g
Depending on the level of pain after a workout or ride, I take Aleve. Mainly for arthritis, but sometimes for back pain as well. Don’t take it before though.
Are you sure you it wasn’t a butcher next door you went to visit ?
As others said, find a good physio and start working on what’s causing the pain.
In your case, taking ibuprofen is like changing a lightbulb, when there is an issue at a power plant.
Thank you to those who have posted relevant, helpful responses.
I actually get the same thing when I haven’t been on the MTB for a while. My own thinking is that it’s something to do with not being used to standing so much in an “attack position” style and also wearing a backpack. I’ve started doing more kettlebell swings to help with the hip hinge side of this.
Could also be worth looking into strengthening your hips / glutes. For me one side wasn’t firing and as a result my lower back on the opposite side would pick up the work and get very sore
N = 1 on this one (hopefully):
Had an Achilles strain back in 2011 — was advised to ride on ibuprofen; it blocked the sensation of effort (riding at high tempo for hours and hours feeling no pain), which in one ride enabled re-straining the tendon in a way that wouldn’t have happened without painkillers (because I’d have stopped); it also delayed the feeling of the re-strain until the very end of the ride, which didn’t help.
I had to take ibuprofen for a couple of weeks post surgery but didn’t want to stop training. So I took my pills and got on the bike day by day. The result was a zero bump in ftp after SSBHV.
After looking into the matter I realised that there are studies available on the effects of ibuprofen on training stimulus. Baseline is that it’s bad for gains.
And for those who don’t get on with ibuprofen, don’t consider taking these meds before or during long audax rides. An upset stomach is inconvenient.
Er….NO! NO!NO! - if you can’t ride without pain killers then you need to use the workout time addressing the underlying issue. Could be core stability - try planks, side planks and various other exercises. Lack of flexibility - do trunk windscreen wipers, twists, hamstring and lower back stretches. Referred trigger point pain from Glute muscles, QL muscle etc. Or maybe even something more serious which is hidden - sometimes things just hurt is not helpful - maybe for a day or two but not long term - go and see your GP to rule out these issues. That said don’t become inactive try short turbo sessions until the back pain becomes apparent or go for a walk but don’t mask it with NSAID’s - I never take painkillers unless I have the flu or get a tooth ache and can’t get to see the dentist quickly - also long term as I think someone mentioned Ibuprofen is not good for the stomach lining.